Alert archive / Arkansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 29, NWS Memphis, TN

March 28, 2014Lee County, Phillips County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Mar 28, 2014, 5:38 PM CDT for Lee County, Phillips County, Arkansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 28, 2014, 5:38 PM CDT (22:38 UTC)
Expired
Mar 28, 2014, 6:15 PM CDT
In force
37 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Lee County, AR, Phillips County, AR

The radar

The Little Rock radar (KLZK), 133 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 28, 2:35 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 10.6 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2014-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 270 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2014-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
270 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
458 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
-25 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

360 
WUUS54 KMEG 282238
SVRMEG
ARC077-107-282315-
/O.NEW.KMEG.SV.W.0029.140328T2238Z-140328T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
538 PM CDT FRI MAR 28 2014

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEE COUNTY IN EASTERN ARKANSAS...
  PHILLIPS COUNTY IN EASTERN ARKANSAS...

* UNTIL 615 PM CDT

* AT 538 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING HALF DOLLAR SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR AUBREY...OR
  7 MILES NORTH OF MARVELL...AND MOVING EAST AT 40 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3433 9107 3435 9101 3446 9101 3447 9106
      3474 9106 3487 9053 3466 9061 3441 9059
      3436 9074 3437 9076 3435 9077 3425 9107
      3428 9109
TIME...MOT...LOC 2238Z 249DEG 34KT 3468 9085

$$
1 follow-up statement
726 
WWUS54 KMEG 282258
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
558 PM CDT FRI MAR 28 2014

ARC077-107-282315-
/O.CON.KMEG.SV.W.0029.000000T0000Z-140328T2315Z/
LEE AR-PHILLIPS AR-
558 PM CDT FRI MAR 28 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR PHILLIPS AND LEE COUNTIES...

AT 558 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING HALF DOLLAR SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
JEFFERSONVILLE...OR NEAR MARIANNA...MOVING EAST AT 40 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HELENA...
LAGRANGE...LAKE VIEW...MARIANNA...MARVELL...WEST HELENA...QUARLES...
THOMASVILLE...SCOTT VALLEY...JEFFERSONVILLE...HALESIDE...SOUDAN...
RAGGIO AND SPRING CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ALERT
AREA.

&&

LAT...LON 3433 9107 3435 9101 3446 9101 3447 9106
      3474 9106 3487 9053 3466 9061 3441 9059
      3436 9074 3437 9076 3435 9077 3425 9107
      3428 9109
TIME...MOT...LOC 2258Z 249DEG 34KT 3475 9063

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 3:07 PM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, Mar 28, 3:07 PM CDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
307 PM CDT FRI MAR 28 2014

.DISCUSSION...

SKIES ARE PARTLY TO MOSTLY CLOUDY ACROSS MUCH OF THE FORECAST AREA
THIS AFTERNOON WITH TEMPERATURES RANGING FROM THE LOWER 60S TO
LOWER 70S. THE COLD FRONT HAS MADE LITTLE PROGRESS SOUTH AND
REMAINS OVER NORTHERN SECTIONS OF THE FORECAST AREA. LOW PRESSURE
HAS DEVELOPED OVER SOUTHWEST ARKANSAS AND ALSO OVER NORTH CENTRAL
TEXAS. SHOWERS AND THUNDERSTORMS HAVE DEVELOPED AHEAD OF EACH OF
THESE LOW PRESSURE CENTERS WITH A FEW SEVERE THUNDERSTORMS. AS
EACH OF THESE LOW TRACK ALONG THE FRONT SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO DEVELOP WITH SOME SEVERE WEATHER POSSIBLE WITH THE
MAIN THREAT BEING LARGE HAIL.

THE COLD FRONT SHOULD MOVE OUT OF THE FORECAST AREA SATURDAY
MORNING WITH RAIN ENDING OVER EASTERN SECTIONS. HIGH PRESSURE WILL
START TO BUILD INTO THE REGION SATURDAY KEEPING THINGS DRY FOR THE
REMAINDER OF THE WEEKEND. TEMPERATURES WILL BE A LITTLE COOLER
THAN TODAY BUT HIGHS WILL REMAIN IN THE 60S FOR BOTH SATURDAY AND
SUNDAY.

BY MONDAY...THE SURFACE HIGH WILL BE EAST OF THE REGION AND LOW
PRESSURE MOVES INTO THE CENTRAL PLAINS. THIS WILL SWITCH WINDS TO
THE SOUTH AND WARM TEMPERATURES UP INTO THE 70S. THE WARMER
CONDITIONS WILL CONTINUE INTO MONDAY NIGHT AND TUESDAY.

BY TUESDAY NIGHT...ANOTHER COLD FRONT WILL MOVE CLOSE TO THE
FORECAST AREA BRINGING A CHANCE OF THUNDERSTORMS. THIS FRONT WILL
STALL JUST NORTH OF THE FORECAST AREA WEDNESDAY AND WEDNESDAY
NIGHT SO THERE WILL STILL BE A CHANCE OF THUNDERSTORMS MOVING
THROUGH THE REGION. THE COLD FRONT WILL FINALLY START TO MOVE INTO
THE FORECAST AREA ON THURSDAY SO THAT WILL BE THE DAY WITH THE
BEST CHANCE OF THUNDERSTORMS. THE FRONT SHOULD MOVE THROUGH THE
REGION THURSDAY NIGHT AND FRIDAY WITH MORE SHOWERS AND
THUNDERSTORMS EXPECTED.

ARS

&&

.AVIATION...
18Z TAF CYCLE

MVFR/IFR CONDITIONS WILL PERSIST THROUGHOUT MOST OF THE TAF
PERIOD. A FRONT HAS STALLED NEAR THE MISSISSIPPI RIVER. VCTS WILL
APPROACH KMEM AND KJBR AROUND 22Z... KMKL AND KTUP 02Z. VISBYS
WILL GET AS LOW AS 4SM WITH TRAILING -RA. WINDS WILL REMAIN
BETWEEN 6-10KT BEFORE INCREASING FROM THE NORTH TO NEAR 15KTS
GUSTING TO 25KTS BY 10Z TOMORROW.

JPM3

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  51  64  43  68 /  90  10   0   0
MKL  50  61  37  66 /  90  20   0   0
JBR  47  61  39  66 /  90  10   0   0
TUP  54  66  40  68 /  90  20   0   0

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Mar 28, 4:32 AM CDT, 13 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
432 AM CDT FRI MAR 28 2014

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-291145-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
432 AM CDT FRI MAR 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS LOCATIONS
ALONG AND SOUTH OF INTERSTATE 40 THIS AFTERNOON AND EVENING. THE
PRIMARY SEVERE WEATHER RISKS SHOULD BE DAMAGING WINDS AND LARGE
HAIL. AN ISOLATED TORNADO CANNOT BE RULED OUT...BUT WILL NOT BE
THE PRIMARY SEVERE WEATHER RISK.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS ANTICIPATED LATER THIS AFTERNOON AND EVENING
ACROSS THE SLIGHT RISK AREA. PLEASE RELAY ANY REPORTS OF SEVERE
WEATHER TO THE NATIONAL WEATHER SERVICE IN MEMPHIS TENNESSEE VIA
OUR WEBSITE...FACEBOOK OR TWITTER PAGE...OR BY CALLING OUR SEVERE
WEATHER REPORTING LINE.

JLH

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 5:09 PM CDTSevere Thunderstorm WarningMEGLee, Phillips36 min
Mar 28, 6:08 PM CDTSevere Thunderstorm WarningMEGLee, Phillips52 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.